Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 53, NWS Tucson, AZ

July 24, 2008Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2008, 6:56 PM MST for Pinal County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2008, 6:56 PM MST (01:56 UTC)
Expired
Jul 24, 2008, 7:30 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 58 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
3178 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 250156
SVRTWC
AZC021-250230-
/O.NEW.KTWC.SV.W.0053.080725T0156Z-080725T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
656 PM MST THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 730 PM MST

* AT 648 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR   
  KELVIN MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL PINAL COUNTY AT 710 PM MST

LAT...LON 3304 11123 3313 11110 3324 11095 3303 11092
TIME...MOT...LOC 0156Z 077DEG 14KT 3312 11101

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 250216
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
716 PM MST THU JUL 24 2008

AZC021-250230-
/O.CON.KTWC.SV.W.0053.000000T0000Z-080725T0230Z/
PINAL AZ-
716 PM MST THU JUL 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR CENTRAL PINAL COUNTY...

AT 711 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES WEST OF KELVIN...OR 17 MILES EAST OF FLORENCE...
MOVING WEST AT 19 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL PINAL COUNTY AT 730 PM MST

LAT...LON 3304 11123 3313 11110 3324 11095 3303 11092
TIME...MOT...LOC 0216Z 070DEG 17KT 3308 11111

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 250232
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
732 PM MST THU JUL 24 2008

AZC021-250240-
/O.EXP.KTWC.SV.W.0053.000000T0000Z-080725T0230Z/
PINAL AZ-
730 PM MST THU JUL 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY HAS
EXPIRED...

DOPPLER RADAR INDICATED STRONG BUT WEAKENING STORMS IN OPEN RURAL 
AREAS OF CENTRAL PINAL COUNTY. MOVEMENT OF THESE STORMS WAS TO THE 
WEST SOUTHWEST AROUND 18 MPH.

LAT...LON 3304 11123 3313 11110 3324 11095 3303 11092
TIME...MOT...LOC 0216Z 070DEG 17KT 3308 11111

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:55 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 24, 1:55 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST THU JUL 24 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHERN MEXICO WILL
BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA TONIGHT AND FRIDAY. FOR THIS WEEKEND...THE REMNANT MOISTURE
FROM TROPICAL SYSTEM DOLLY IS EXPECTED TO NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS TO THE AREA. PERIODS OF HEAVY RAINFALL
POTENTIALLY MAY OCCUR SATURDAY INTO SUNDAY. MORE NORMAL MONSOON
THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS COCHISE/GRAHAM/GREENLEE/SE PINAL/ERN PIMA
COUNTIES AT 2050Z. CELL MOVEMENT WAS WWD 10-15 KTS. GIVEN THIS CELL
MOTION BELIEVE MAIN THREAT WILL BE BRIEF WIND GUSTS POTENTIALLY UP
TO 50 KTS WITH THE STRONGEST STORMS VERSUS HEAVY RAINFALL. WILL OPT
FOR SCATTERED SHOWERS AND THUNDERSTORMS TUCSON VICINITY EWD THIS
EVENING WITH LESSER PRECIP CHANCES WRN SECTIONS. BELIEVE BULK OF
CONVECTIVE ACTIVITY WILL END BY MIDNIGHT...THOUGH EVENING SHIFT MAY
NEED TO ADD POPS TO THIS FORECAST FOR LATE TONIGHT INTO EARLY FRI AS
NECESSARY.

SOMEWHAT DEGRADED SHOWER/THUNDERSTORM ACTIVITY STILL EXPECTED FRI.
HOWEVER...24/12Z GFS DEPICTED FAIRLY SIGNIFICANT UPSWING IN MOISTURE
STARTING FRI NIGHT AND PARTICULARLY SAT INTO MIDDAY SUN AS REMNANTS
FROM TROPICAL SYSTEM DOLLY AFFECT THIS FORECAST AREA. HAVE TRENDED
INHERITED POPS UPWARD STARTING FRI NIGHT...AND WILL OPT FOR LIKELY
CATEGORY...OR NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TUCSON
METRO AREA SEWD SAT-SUN. WILL NOT BE SURPRISED TO SEE FLASH FLOOD
WATCH EVENTUALLY ISSUED THIS WEEKEND. PLEASE REFER TO HAZARDOUS
WEATHER OUTLOOK /WMO HEADER FLUS45 KTWC/ AWIPS HEADER PHXHWOTWC/
FOR ADDITIONAL DETAIL REGARDING WET-WEEKEND SCENARIO.

AT THIS TIME APPEARS MAJORITY OF SE AZ WILL RECEIVE ONE QUARTER TO
THREE QUARTERS OF AN INCH OF RAINFALL...WITH LOCALIZED 2-4 INCH
AMOUNTS POTENTIALLY MAY OCCUR ESPECIALLY HIGHER TERRAIN. DECREASED
CONVECTIVE ACTIVITY EXPECTED STARTING MON AND CONTINUING INTO
MIDWEEK AS PROGS DEPICT SOME DRYING ESPECIALLY MID-LEVELS. BELIEVE
24/12Z GFSX MOS GUIDANCE POP VALUES ARE PROBABLY TOO LOW AS RESIDUAL
MOISTURE IN COMBINATION WITH DAYTIME HEATING SHOULD BE SUFFICIENT
FOR POPS CLOSER TO CLIMO VALUES. SEASONABLY HOT TEMPS FRI THEN
COOLER SAT DUE TO INCREASED MOISTURE SCENARIO. BELOW NORMAL DAYTIME
TEMPS SUN-MON THEN GRADUALLY WARMER DURING THE LATTER PART OF THE
FORECAST PERIOD.

&&

.AVIATION...EXPECT ISOLATED TO SCATTERED TSRA/SHRA ACROSS SE AZ INTO
TONIGHT. CLOUD DECKS GENERALLY 6-8K FT AGL THOUGH A RISK OF HEAVY
RAIN AND LOCAL IFR CONDITIONS. HOWEVER...ANY TSTMS THIS AFTERNOON
AND EVENING WILL HAVE A POTENTIAL OF PRODUCING STRONG DOWNBURSTS
WITH GUSTS OVER 40 KTS. CELL MOVEMENT GENERALLY WEST AT 10-15 KTS.
EXPECTING JUST SOME DEBRIS CLOUDS AFTER 07Z...WITH LIGHT WINDS THRU
TONIGHT OUTSIDE ANY TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 1:35 PM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST THU JUL 24 2008

AZZ019-029>035-251400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
135 PM MST THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED MOUNTAIN THUNDERSTORMS WILL INCREASE A BIT MORE THROUGH
LATE AFTERNOON...WITH STEERING WINDS AROUND 15 MPH PUSHING MANY OF
THEM WEST INTO THE VALLEYS THROUGH MID EVENING. AN UPPER LEVEL
DISTURBANCE OVER NORTHERN SONORA WILL CONTINUE TO MOVE WEST THIS
EVENING...AND WILL HAVE A TENDENCY TO ENHANCE THUNDERSTORMS BETWEEN
TUCSON AND THE INTERNATIONAL BORDER. THE MAIN RISK FROM THE STORMS
TODAY WILL BE ISOLATED DOWNBURST WINDS UP TO 60 MPH...AND ISOLATED
RAINFALL UP TO AN INCH AND A HALF. ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED...AND MOST THUNDERSTORMS WILL DIMINISH BY 9 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TROPICAL DEPRESSION DOLLY HAS TRAVELED GENERALLY UP THE RIO GRANDE
VALLEY TODAY...AND WILL CONTINUE TO DO SO BEFORE THE LOW LEVEL
CIRCULATION DISSIPATES ON FRIDAY. HOWEVER THE MORE NORTHERLY TRACK
MEANS THAT MUCH OF HER LOWER LEVEL MOISTURE DID NOT GET WRUNG OUT
OVER THE MOUNTAINS OF NORTHEAST MEXICO. THUS THE MOISTURE WILL
ARRIVE IN SOUTHEAST ARIZONA A LITTLE SOONER...PERHAPS AS EARLY AS
FRIDAY NIGHT...WITH NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
EXPECTED FROM SATURDAY MORNING THROUGH SUNDAY. IN REMNANT TROPICAL
SYSTEMS LIKE THIS...HEAVY DOWNPOURS CAN DEVELOP AT ANY TIME...DAY OR
NIGHT...AND CAN PRODUCE RAINFALL RATES WELL OVER AN INCH PER HOUR.
IF CURRENT TRENDS CONTINUE...MUCH OF SOUTHEAST ARIZONA MAY RECEIVE
BETWEEN ONE QUARTER AND THREE QUARTERS OF AN INCH OF RAIN THIS
WEEKEND...WITH LOCALIZED 2 TO 4 INCH AMOUNTS NOT OUT OF THE
QUESTION. BECAUSE THE GROUND IS NOW SATURATED...THESE RAINFALL
AMOUNTS WOULD RESULT IN AT LEAST SOME FLASH FLOOD PROBLEMS. THE
EXACT DETAILS ON WHERE AND WHEN THE HEAVIEST RAIN MAY FALL IS NOT
CERTAIN YET...SO THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD
CONTINUE TO MONITOR FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 24, 5:44 PM MSTSevere Thunderstorm WarningTWCGraham31 min
Jul 24, 6:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 24, 7:26 PM MSTSevere Thunderstorm WarningTWCPima64 min
Jul 24, 8:58 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jul 25, 1:06 PM MSTFlash Flood WatchTWC32 hr
Jul 25, 2:15 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 25, 2:54 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 25, 3:45 PM MSTSevere Thunderstorm WarningTWCCochise29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.